Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at May 24, 2023, 3:38 AM EDT for Mason County, Oceana County, Michigan. It took effect at May 24, 2023, 12:00 PM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- May 24, 2023, 3:38 AM EDT (07:38 UTC)
- In effect from
- May 24, 2023, 12:00 PM EDT
- Expired
- May 24, 2023, 10:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS Grand Rapids, MI
Counties Mason County, MI, Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 123 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2772 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
411 WHUS43 KGRR 240738 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 338 AM EDT Wed May 24 2023 MIZ037-043-241545- /O.NEW.KGRR.BH.S.0001.230524T1600Z-230525T0200Z/ Mason-Oceana- 338 AM EDT Wed May 24 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...From noon EDT today through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
3 follow-up statements
989 WHUS43 KGRR 241507 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1107 AM EDT Wed May 24 2023 MIZ037-043-242315- /O.CON.KGRR.BH.S.0001.230524T1600Z-230525T0200Z/ Mason-Oceana- 1107 AM EDT Wed May 24 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
014 WHUS43 KGRR 241858 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 258 PM EDT Wed May 24 2023 MIZ037-043-250200- /O.CON.KGRR.BH.S.0001.000000T0000Z-230525T0200Z/ Mason-Oceana- 258 PM EDT Wed May 24 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
611 WHUS43 KGRR 250203 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1003 PM EDT Wed May 24 2023 MIZ037-043-250315- /O.EXP.KGRR.BH.S.0001.000000T0000Z-230525T0200Z/ Mason-Oceana- 1003 PM EDT Wed May 24 2023 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Wave heights have subsided below 4 feet and will continue to gradually lower overnight. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at May 24, 3:30 AM EDT, 8 minutes earlier.
Area forecast discussion, May 24, 3:30 AM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EDT Wed May 24 2023
LATEST UPDATE...
Discussion
.DISCUSSION...
Issued at 330 AM EDT Wed May 24 2023
Cold front moves through today with little moisture to work with.
Cut POPs that were limited to begin with across the northeast
forecast area. Strong cold advection this afternoon and evening on
northeast winds will result in overnight lows dropping to near or
below freezing across the northern interior and in the mid to
upper 30s across the rest of the forecast area.
We have issued a Freeze Warning for Lake, Osceola and Clare
Counties and a Frost Advisory for all but the southern tier.
Surface high remains across the Great Lakes region through the
rest of the week with moderating temperatures but another cold
night is expected with frost/freeze potential for Thursday night
as well.
Omega block develops then transitions to a rex block, keeping dry
weather in place through early next week. It may be early June
before the pattern yields a chance of measurable rain.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 140 AM EDT Wed May 24 2023
VFR conditions will continue. A cold front will move though this
morning without much in the way of weather, just some mid level
clouds across central and eastern Lower Michigan with ceilings AOB
4000 feet AGL. Northeast winds behind the front will gust to 20
knots at times from late this morning through this evening.
&&
.MARINE...
Issued at 1012 PM EDT Tue May 23 2023
Some modifications have been made to the small craft advisory,
specifically south of Whitehall. While the stronger northerly
flow behind the front will firmly impact Big and Little Sable
Points on Wednesday, latest HiRes HRRR and NAMNest guidance does
not show those stronger winds impacting areas south of Whitehall.
(Keeps the stronger flow well offshore.) However, there is a
signal for strong easterly flow developing Wednesday evening in
these locations and gusting to 30 kts at times, so have simply
delayed/extended the advisory south of Whitehall to be for the
Wednesday night time frame.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Frost Advisory from 2 AM to 8 AM EDT Thursday for MIZ037-043>046-
050>052-056>059-064>067.
Freeze Warning from 2 AM to 8 AM EDT Thursday for MIZ038>040.
LM...Small Craft Advisory from 8 PM this evening to 8 AM EDT Thursday
for LMZ844>847.
Small Craft Advisory from 10 AM this morning to 10 PM EDT this
evening for LMZ848-849.
&&
DISCUSSION...Ostuno
AVIATION...Ostuno
MARINE...MeadeThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:40 AM EDT | Frost Advisory | GRR | Allegan, Barry, Clinton, Eaton, Gratiot, Ingham and 10 more | 27 hr |
| May 24, 3:40 AM EDT | Freeze Warning | GRR | Clare, Lake, Osceola | 27 hr |
Nearby
Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.